Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 238, NWS Amarillo, TX

August 14, 2018Gray County, Roberts County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2018, 4:08 PM CDT for Gray County, Roberts County, Wheeler County, Texas. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 4:08 PM CDT (21:08 UTC)
Expired
Aug 14, 2018, 5:45 PM CDT
In force
97 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gray County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:32 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 12:32 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 PM CDT Tue Aug 14 2018

.AVIATION...18Z TAFS...
VFR conditions should prevail at all TAF sites, with winds most
likely out of the north for the majority of the period. Some low
clouds over the Oklahoma Panhandle, may lead to brief MVFR cigs
at KGUY. Scattered low to mid level clouds expected to develop
this afternoon with isolated thunderstorms possible. No mention of
-TSRA in the TAFS, as it's expected that storms will develop east
 of the terminals. Most likely amended TAFS for VCTS or -TSRA will
 be for KAMA or KGUY. Right now confidence is not high enough to
 add to the package.

Weber

&&

.PREV DISCUSSION... /Issued 426 AM CDT Tue Aug 14 2018/

DISCUSSION...

To sum up the highlights for the week ahead...rain chances nearly
every period and temperatures near to slightly above normal for this
time of year. Wednesday looks like the best chance overall for the
Panhandles regarding rain chances in the near term. Highs will
generally be in the mid-80s to mid-90s through the next week.
Widespread severe weather appears to be unlikely this week, but
localized strong to marginally severe weather (45-55mph winds and
upwards of nickel size hail) will be possible in some instances.

Upper level closed low was a little more stubborn than previously
forecasted, and its exit has been delayed until tonight for the most
part. Should get absorb into the main flow tonight across northern
portions of the CONUS which will ultimately put us in northwest flow
aloft. In the meantime, as we transition to northwest flow, storms
may linger around today through tonight across mainly central to
eastern portions of the Panhandles. Sometime tonight we will see a
lull in precipitation chances until they return Wednesday afternoon.
Severe weather is not expected tonight/tonight.

Another closed low appears to form tonight on the lee side of the
Rockies across eastern Montana/Wyoming. This could very well cause a
small perturbation to form south within the northwest flow Wednesday
into Wednesday night. This energy will be the focus for our next
round of precipitation chances starting tomorrow into tomorrow
night. Given the northwest flow, storms may very well form in
eastern New Mexico/southeastern Colorado and move east to southeast
across the Panhandles starting late afternoon or early evening
Wednesday. Again, severe weather is not anticipated at this time.

Rain chances essentially continue through the rest of the week.
Without getting into too much detail, northwest flow will
generally be featured in the upper levels which tends to give us
precipitation chances off the mountains. Details will be refined
for Thursday onward soon, but generally widespread severe weather
does not appear likely at this time. These patterns can be
difficult to pinpoint exact timing and coverage of rainfall, but
generally most areas could see at least some chance for rainfall
over the next several days.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                93  63  93  67  96 /  20  10  10  40  20
Beaver OK                  88  62  88  65  94 /  90  10  10  30  10
Boise City OK              87  60  89  61  92 /  10  10  20  50  10
Borger TX                  96  66  96  69 101 /  20  10  10  40  20
Boys Ranch TX              94  65  95  68  99 /  10  10  20  40  20
Canyon TX                  93  65  93  67  96 /  20  10  20  40  20
Clarendon TX               93  66  93  69  96 /  20  20  10  40  20
Dalhart TX                 90  61  91  62  95 /  10  10  20  50  10
Guymon OK                  89  60  90  64  94 /  20  10  10  40  10
Hereford TX                93  65  93  67  96 /  20  10  20  50  20
Lipscomb TX                90  64  90  68  96 /  70  20  10  40  20
Pampa TX                   92  63  91  67  96 /  20  20  10  40  20
Shamrock TX                93  66  91  69  96 /  30  20  10  40  20
Wellington TX              95  67  93  70  97 /  20  20  10  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/24
Hazardous weather outlook, Aug 14, 4:07 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 AM CDT Tue Aug 14 2018

OKZ001>003-TXZ001>020-317-142115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
407 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are expected through tonight
across the Oklahoma and Texas Panhandles. A few storms may become
strong, with brief gusty winds and small hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Wednesday afternoon through Monday. A few storms
may become strong to marginally severe, with damaging winds and
hail the primary hazards. In addition, heavy rainfall may
accompany the strongest storms, which could lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Aug 14, 3:53 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
353 PM CDT TUE AUG 14 2018

TXZ009-014-142145-
Gray TX-Roberts TX-
353 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAY AND SOUTHERN
ROBERTS COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Codman, or 11 miles west of Miami, moving
southeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3572 10099 3583 10085 3571 10060 3557 10084
TIME...MOT...LOC 2053Z 314DEG 10KT 3572 10084

Beat

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:43 AM CDTSpecial Weather StatementAMADallam62 min
Aug 14, 12:56 AM CDTSpecial Weather StatementAMARandall64 min
Aug 14, 1:54 AM CDTSpecial Weather StatementAMAMoore66 min
Aug 14, 2:02 AM CDTSpecial Weather StatementAMADallam43 min
Aug 14, 4:00 AM CDTAreal Flood AdvisoryAMADallam, Hartley, Moore, Sherman5 min
Aug 14, 3:53 PM CDTSpecial Weather StatementAMARoberts52 min
Aug 14, 4:50 PM CDTSpecial Weather StatementAMAHutchinson40 min
Aug 14, 5:27 PM CDTSpecial Weather StatementAMACarson63 min
Aug 14, 5:37 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray83 min
Aug 13, 8:11 PM CDTSpecial Weather StatementAMATexas49 min
Aug 14, 1:59 AM CDTAreal Flood AdvisoryAMABeaver3 hr
Aug 14, 3:19 AM CDTSpecial Weather StatementAMABeaver41 min
Aug 14, 4:50 AM CDTFlash Flood WarningAMABeaver5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.